Mathematische Annalen

, Volume 331, Issue 1, pp 219–239 | Cite as

Coefficients of half-integral weight modular forms modulo ℓj

Article

Abstract.

Suppose that ℓ≥5 is prime, that j≥0 is an integer, and that F(z) is a half-integral weight modular form with integral Fourier coefficients. We give some general conditions under which the coefficients of F are “well-distributed” modulo ℓj. As a consequence, we settle many cases of a classical conjecture of Newman by proving, for each prime power ℓj with ℓ≥5, that the ordinary partition function p(n) takes each value modulo ℓj infinitely often.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahlgren, S.: The partition function modulo composite integers M. Math. Ann. 318, 795–803 (2000)MATHGoogle Scholar
  2. 2.
    Ahlgren, S., Boylan, M.: Arithmetic properties of the partition function. Invent. Math. 153(3), 487–502 (2003)MATHGoogle Scholar
  3. 3.
    Ahlgren, S., Ono, K.: Congruence properties for the partition function. Proc. Nat. Acad. Sci. 98(23), 12882–12884 (2001)MATHGoogle Scholar
  4. 4.
    Ahlgren, S., Ono, K.: Congruences and conjectures for the partition function. Contemp. Math. 291, 1–10 (2001)MATHGoogle Scholar
  5. 5.
    Atkin, A. O. L.: Multiplicative congruence properties and density problems for p(n). Proc. London Math. Soc. (3) 18, 563–576 (1968)Google Scholar
  6. 6.
    Balog, A., Darmon, H., Ono, K.: Congruences for Fourier coefficients of half-integral weight modular forms and special values of L-functions. Proceedings for a conference in honor of Heini Halberstam, vol. 1 Birkhäuser Boston, MA 1996 pp. 105–127Google Scholar
  7. 7.
    Bruinier, J.: Non-vanishing modulo ℓ of Fourier coefficients of half-integral weight modular forms. Duke Math. J. 98, 595–611 (1999)MATHGoogle Scholar
  8. 8.
    Bruinier, J., Ono, K.: Fourier coefficients of half-integral weight modular forms. J. Number Th. 99, 164–179 (2003)MATHGoogle Scholar
  9. 9.
    Bruinier, J., Ono, K.: Fourier coefficients of half-integral weight modular forms (corrigendum). J. Number Th. 104, 378–379 (2004)MATHGoogle Scholar
  10. 10.
    Deligne, P., Serre, J.-P.: Formes modulaires de poids 1. Ann. Sci. École Normale Sup. 4e sér. 7, 507–530(1974)Google Scholar
  11. 11.
    Gross, B.H.: A tameness criterion for Galois representations attached to modular forms (mod p). Duke Math. J. 61(2), 445–517 (1990)MATHGoogle Scholar
  12. 12.
    Gorenstein, D.: Finite Groups. Chelsea Publishing Company, New York 1980Google Scholar
  13. 13.
    Hida, H.: Elementary theory of L-functions and Eisenstein series. London Mathematical Society Student Texts, 26, Cambridge University Press, 1993Google Scholar
  14. 14.
    Katz, N.: A result on modular forms in characteristic p. Lecture Notes in Math. vol. 601 (Modular functions of one variable, V)(1977), Springer Verlag Berlin, pp. 53–61Google Scholar
  15. 15.
    Kløve, T.: Recurrence formulae for the coefficients of modular forms and congruences for the partition function and for the coefficients of j(τ), (j(τ)-1728)1/2, and j(τ)1/3. Math. Scand. 23, 133–159 (1969)Google Scholar
  16. 16.
    Koblitz, N.: Introduction to elliptic curves and modular forms. Springer-Verlag, New York, Graduate Texts in Mathematics, No. 97, 1984Google Scholar
  17. 17.
    Kolberg, O.: Note on the parity of the partition function. Math. Scand. 7, 377–378 (1959)MATHGoogle Scholar
  18. 18.
    Newman, M.: Periodicity modulo m and divisibility properties of the partition function. Trans. Amer. Math. Soc. 97, 225–236 (1960)MATHGoogle Scholar
  19. 19.
    Ono, K.: Distribution of the partition function modulo m. Ann. Math. 151, 293–307 (2000)MATHGoogle Scholar
  20. 20.
    Ribet, K.: On ℓ-adic representations attached to modular forms. Invent. Math. 28, 245–275 (1975)MATHGoogle Scholar
  21. 21.
    Ribet, K.: On ℓ-adic representations attached to modular forms, II. Glasgow Math. J. 27, 185–194 (1985)MATHGoogle Scholar
  22. 22.
    Serre, J.-P.: Congruences et formes modulaires (d’après Swinnerton-Dyer). Sém. Bourbaki 416, 319–338 (1971–1972)Google Scholar
  23. 23.
    Serre, J.-P.: Propriétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math. 15, 259–331 (1972)MATHGoogle Scholar
  24. 24.
    Shimura, G.: On modular forms of half-integral weight. Ann. Math. 97, 440–481 (1973)MATHGoogle Scholar
  25. 25.
    Swinnerton-Dyer, H. P. F.: On ℓ-adic representations and congruences for modular forms. Lecture Notes in Math., vol. 350 (Modular functions of one variable III)(1973), Springer-Verlag Berlin, pp. 1–55Google Scholar
  26. 26.
    Vignéras, M. F.: Facteurs gamma et équations fonctionelles Lecture Notes in Math. vol. 627 (Modular functions of one variable VI)(1977), Springer-Verlag Berlin pp. 79–103Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of IllinoisUrbanaUSA

Personalised recommendations